Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2012, 9:32 PM CDT for Russell County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 9:32 PM CDT (02:32 UTC)
- Expired
- May 27, 2012, 10:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 9:40 PM CDT | HAIL 0.88 | 1 S Russell, KS | |
| May 27, 9:41 PM CDT | HAIL 1 | Russell, KS | CHASER REPORTS HAIL SIZES RANGED FROM DIMES TO QUARTERS. |
| May 27, 9:43 PM CDT | HAIL 1 | 4 Ese Russell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1744 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
849
WUUS53 KICT 280232
SVRICT
KSC167-280315-
/O.NEW.KICT.SV.W.0108.120528T0232Z-120528T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
RUSSELL...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 177 AND 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3890 9899 3896 9894 3896 9863 3879 9863
3870 9872 3870 9904 3883 9903
TIME...MOT...LOC 0232Z 218DEG 31KT 3884 9886
HAIL...1.50IN
WIND...60 MPH
$$
PEARCE1 follow-up statement
575
WWUS53 KICT 280241
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SUN MAY 27 2012
KSC167-280315-
/O.CON.KICT.SV.W.0108.000000T0000Z-120528T0315Z/
RUSSELL KS-
941 PM CDT SUN MAY 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 1015 PM CDT...
AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
BUNKER HILL.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 180 AND 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3896 9887 3896 9863 3882 9863 3870 9879
3874 9893 3881 9900
TIME...MOT...LOC 0241Z 225DEG 34KT 3890 9877
HAIL...1.50IN
WIND...60 MPH
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:51 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 27, 5:51 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT SUN MAY 27 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH COLD FRONT. LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY. JMC && .PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/ DISCUSSION... FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK. TONIGHT-MONDAY A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT. THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST KANSAS. TUESDAY-THURSDAY SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME. A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING THESE PERIODS ALONG WITH COOLER TEMPERATURES. FRIDAY-SUNDAY PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY NEXT SUNDAY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 61 85 / 20 10 10 10 HUTCHINSON 65 87 59 84 / 30 10 10 10 NEWTON 67 87 60 83 / 30 10 10 10 ELDORADO 69 89 61 84 / 30 20 10 10 WINFIELD-KWLD 68 90 62 86 / 20 20 10 20 RUSSELL 56 85 54 81 / 70 10 10 10 GREAT BEND 57 86 56 82 / 70 10 10 10 SALINA 64 86 57 83 / 60 10 10 10 MCPHERSON 65 87 58 83 / 40 10 10 10 COFFEYVILLE 70 89 65 87 / 20 30 20 20 CHANUTE 70 88 62 85 / 20 30 10 10 IOLA 69 88 61 84 / 20 30 10 10 PARSONS-KPPF 70 89 63 86 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051- 067-068-082-083-091-092. &&
Hazardous weather outlook, May 27, 7:50 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 750 PM CDT SUN MAY 27 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 750 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH DOWNBURST WINDS TO 75 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS SOUTHEAST KANSAS. CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL TO BE STRONG. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 27, 9:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012
KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907
PEARCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:05 PM CDT | Special Weather Statement | ICT | Russell | 40 min |
| May 27, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 41 min |
| May 27, 9:53 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 37 min |
| May 27, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.